New Jersey, 2017

Flash Flood in New Jersey, July 17, 2017

July 17, 2017 · NWS OKX · 1 event in 1 county or zone

Isolated convection developed across parts of northeast New Jersey in the afternoon in response to an upper level shortwave passing north of the area. Light flow aloft resulted in slow storm motions, which resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Isolated convection developed across parts of northeast New Jersey in the afternoon in response to an upper level shortwave passing north of the area. Light flow aloft resulted in slow storm motions, which resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 5:08 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 17, 5:08 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
608 PM EDT Mon Jul 17 2017

.SYNOPSIS...
A weak trough remains nearly stationary over the region through
Thursday. A cold front passes Friday, followed briefly by high
pressure Saturday. A warm front approaches Sunday, and low
pressure impacts the area early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered convection just west of NYC is working slowly east in
a moderately unstable environment. Deep-layered shear is very
weak and confidence of the activity working into portions of the
forecast area is low.

Should storms move into the forecast area and break the low-
level cap in place, cold temperatures aloft and subtle veering
in the wind field will support strong updrafts, enhancing
potential for severe hail. A few strong to severe wind gusts may
also be possible as a dry subcloud layer below about 6000 ft,
per the 18Z ALY sounding, enhances evaporative cooling. Apart
from the severe potential, the primary threat appears to be
heavy rainfall and the potential for localized flooding. PWAT
values on satellite derived imagery, corroborated with the 18Z
ALY sounding are around 1.25-1.35 inch, which appears to be
sufficient given stronger updrafts and slower storm motion to
support 1-2"/hr rates with cells to the west of the area. Most
likely these cells will begin to weaken as they move into the
areas north and west of the city, but at least through the
evening the potential for hail, wind and heavy rainfall exists.

With the short wave and associated cool temperatures aloft
moving over the area overnight, the potential for at least
isolated showers and thunderstorms will continue.

The other forecast challenge will be any fog potential. Current
observations and occasional breaks in cirrus on satellite
reveal an area of low stratus and dense fog offshore to the east
of the forecast area, which with light southeast flow may
eventually spread westward. The greatest potential for dense fog
development will be across eastern CT and Long Island tonight,
with patchy fog possible everywhere outside of the city in a
moist advection regime.

Low temperatures will be near to a few degrees above
climatological normals.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Although the short wave will move east of the area by Tuesday, a
secondary upper low to the southwest and the stalled frontal
boundary will likely provide focus for at least isolated showers
and thunderstorms through Tuesday night, with the greatest
potential north and west of the city. High temperatures will be
close to normal, while lows will once again be near to slightly
above climatological normals with humid conditions lingering.
The potential for fog to redevelop will need to be monitored.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Unsettled weather expected through much of this time frame.

Lingering weak trough aloft, along with sfc trough should result in
a few showers or thunderstorms Wednesday.

Thereafter, the weak upper trough just to our south makes slow
progress east Wednesday night and Thursday, with gradually lowering
heights over the northeast late in the week and through the weekend
as larger upstream trough tracks east. A surface cold front ahead of
these lowering heights slowly moves through Friday.

Cannot rule out an isolated shower or thunderstorm during this time
frame, although drier air in NW flow Friday should result in
predominately dry conditions.

Thereafter, the weekend forecast remains in question due to
differences in handling potential MCS riding along a warm front. At
this time, feel Saturday remains dry, although latest ECMWF and
Canadian solutions suggest otherwise. Hard to pinpoint these
complexes this far out, and will maintain higher probabilities for
the latter portion of the weekend as the main low, and front
approach.

Unsettled weather continues into Monday as a cold front slowly
pushes through.

Temperatures Wednesday and Thursday look warm, with above normal
readings anticipated. By the weekend, the lowering heights should
result in closer to normal temps. Potential showers/tstms will also
impact temps if they do indeed occur this weekend across the area.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A weak cold front will  slowly sag south this afternoon and
dissipate over the area tonight.

VFR through the period at the city terminals.

Outside of the city, MVFR ceilings and visibilities are expected
to develop from east to west beginning around 00Z tonight across
the Connecticut, Long Island, and Lower Hudson Valley terminals.
The lowest conditions are expected to be at KGON overnight, where
IFR ceilings and visibilities are possible. VFR conditions then
return Tuesday morning as any fog and/or low clouds lift.

Convection remains a possibility late this afternoon into this
evening, mainly for KEWR, KSWF and KTEB. Any convection that
does develop should be confined to the city terminals north and
west.

A few gusts are possible into this evening at the city terminals,
otherwise southerly flow will become light and variable outside of
the city overnight. Winds then return out of the south Tuesday
afternoon at 10 kt or less.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible this evening for
thunderstorms.

KLGA TAF Comments: Amendments possible this evening for
thunderstorms.

KEWR TAF Comments: Amendments possible this evening for
thunderstorms.

KTEB TAF Comments: Amendments possible this evening for
thunderstorms.

KHPN TAF Comments: Amendments possible this evening for
thunderstorms.

KISP TAF Comments: No unscheduled amendments expected.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday-Thursday...Chance of showers and thunderstorms,
primarily in the late afternoon and from NYC north and west.
.Friday-Saturday...VFR.

&&

.MARINE...
A very weak pressure gradient over the region will limit winds
to 10 kt or less, and keep seas well below SCA levels through
Saturday.

Any thunderstorms that move across the area waters may produce
brief SCA to possibly gale conditions.

&&

.HYDROLOGY...
Localized heavy rainfall and flooding is possible with any
thunderstorms that move into the area early this evening. Winds
aloft are light and any movement to the N/NE would 10 kt or
less.

There is a low chance for heavy rain/flooding this weekend ahead
of a frontal system.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MD/PW
NEAR TERM...MD/DW
SHORT TERM...MD
LONG TERM...PW
AVIATION...FEB/CB
MARINE...MD/PW
HYDROLOGY...MD/PW.DW
Hazardous weather outlook, Jul 17, 2:17 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
317 PM EDT Mon Jul 17 2017

NJZ002-004-006-103>108-NYZ067>071-181930-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
317 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

There is a small chance for strong to possibly severe thunderstorms
and heavy rainfall from this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NYZ072>075-078>081-
176>179-181930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
317 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
July 17, 6:22 PM EST to 6:52 PM EST
Where
Passaic County, 0.66 mi NE of Pompton Jct to 0.71 mi NE of Pompton Jct
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.007, -74.272

Route 202 was flooded with a vehicle disabled in the road at 555 Terhune Drive in Wayne.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711945.